Michigan, 2005

Hail in Michigan, June 9, 2005

June 9, 2005 · NWS APX · 2 events in 2 counties and zones

Another day of pop-up thunderstorms in parts of northern Lower Michigan, and again the strongest storms produced marginally severe hail. Dime-sized hail was reported near Lost Lake and Luzerne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Another day of pop-up thunderstorms in parts of northern Lower Michigan, and again the strongest storms produced marginally severe hail. Dime-sized hail was reported near Lost Lake and Luzerne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 9, 3:25 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 3:25 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT THU JUN 9 2005

.DISCUSSION...SFC MAP AT 18Z SHOWS WIND FIELDS MORE DOMINATED BY SFC
WINDS ALTERED BY LAKE BREEZES...MAIN BREEZE WORKING WESTWARD TOWARD
NORTH CENTRAL LOWER. STORMS INTERACTING WITH THIS BOUNDARY ARE
FLARING UP IN NE LOWER AND MAY POSSIBLY RESULT IN SOME ISOLATED
LARGE HAIL AND DAMAGING WINDS AS MLCAPES RUNNING AROUND 2000J/KG.
AREA ACARS SOUNDINGS SHOW THAT THE DRIER AIR THAT HAD MOVED IN OVER
EASTERN UPPER...IS LIKELY CLIPPING FAR NW LOWER TOO. FURTHER
SW...MCV NOTED IN EASTERN IOWA IS APPROACHING SRN WI WHERE STEEP
H7-H5 LAPSE RATES OF 8C/KM ARE LOCATED. ALSO...AREAS OF FOG SEEN
AROUND THE NEARSHORE ZONES FROM LEELANAU SOUTHWARD.

CONCERNS TONIGHT INTO FRIDAY...CONTINUE TO BE SHOWER AND
THUNDERSTORM CHANCES AND AREAS OF FOG OVER THE LAKES CREEPING INTO
SOME OF THE LAND AREAS NEAR THE SHORELINES.

TONIGHT...MLCAPES AROUND 2000J/KG IN HIGHER THETA-E AIR OVER NE
LOWER WILL GRADUALLY BE LOST INTO THE EVENING AS WE LOSE THE STRONG
DIURNAL HEATING. THEREFORE...AS IT WAS YESTERDAY...WILL LIKELY SEE
ACTIVITY WANE BY EARLY EVENING. CURRENT HWOAPX HANDLES THE SITUATION
WELL. FLY IN THE OINTMENT IS THE INSTABILITY TO OUR WEST WITH
AFOREMENTIONED MCV MOVING INTO SRN WI. THIS FEATURE EXPECTED TO
ARRIVE INTO CENTRAL LAKE MICHIGAN OVERNIGHT. THIS FEATURE IS NOT
ANTICIPATED TO KEEP ONGOING SHOWERS/THUNDERSTORMS GOING...BUT
SECONDARY SURGE OF DEEPER MOISTURE/THETA-E AIR DOES LIFT NORTHWARD
LATE TONIGHT AS FRONTAL ZONE DOES TRY TO REFORM/REDEVELOP AND SHIFT
NORTHWARD ACROSS NRN LOWER OVERNIGHT. LOW LEVEL WINDS AT H8 ARE WEAK
(10KTS)...BUT CONVERGENT ZONE DOES MOVE IN TOWARD THE STRAITS BY
12Z. THE MOISTURE POOLING ALONG THIS BOUNDARY AND POTENTIAL HELP
FROM DECAYING MCV WILL RESULT IN A DECENT CHANCE FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY CONSIDERING MUCAPES STILL EXPECTED TO BE
AROUND 1000J/KG. NO SEVERE ANTICIPATED WITH BULK SHEAR VALUES AROUND
10KTS.

FRIDAY...AFOREMENTIONED BOUNDARY WILL LIFT NORTHWARD AND INTO
EASTERN UPPER. COLDER LAKES MAY PREVENT THIS FAR OF A NORTHWARD PUSH
SO CANNOT SEE TAKING EASTERN UPPER INTO A HIGHER POP THAN 40% RIGHT
NOW. H8 WINDS TO BE UNDER 15KTS AGAIN FRIDAY...SO LAKE BREEZES ON
TAP ANOTHER DAY. NO MAJOR SHORTWAVES IN THE PICTURE...AND CLOUDINESS
LEFT BEHIND BY OVERNIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS MAY
INHIBIT SFC HEATING A BIT...BUT A SFC PARCEL OF 87/64 YIELDS SBCAPES
OF NEAR 2000J/KG AGAIN. LOOK FOR THUNDERSTORMS TO ONCE AGAIN FIRE
EAST OF I-75 IN NRN LOWER ALONG LAKE BREEZE. ACROSS EASTERN
UPPER...ALL DEPENDS ON THE NORTHWARD PROGRESSION OF THE WARM FRONT.
OPTED TO KEEP THE 40% CHANCE IN THE AFTERNOON AS EXACT LOCATION OF
THE NORTHWARD-HEADING SFC BOUNDARY IS IN QUESTION.

MARINE...HIGH TDS OVER THE COLDER WATERS TO KEEP AREAS OF FOG
MENTIONED IN ALL NEARSHORE ZONES TONIGHT AND FRIDAY.    SMD

UPPER LEVEL RIDGE OVER THE EASTERN US WILL CONTINUE TO PUT THE TRACK
OF LOW PRESSURES THROUGH THE UPPER MISSISSIPPI VALLEY. THIS WILL
KEEP THINGS ON THE UNSETTLED SIDE AS NUMEROUS WEAK WAVES WILL PASS
ACROSS THE REGION KEEPING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE
EXTENDED. MAIN CONCERNS OF THE LONG TERM ARE CONTINUING CHANCES OF
THUNDERSTORMS INTO EARLY NEXT WEEK.

FRIDAY NIGHT...SHORT WAVE WILL PASS THROUGH EASTERN UPPER DURING THE
LATE EVENING HOURS AND KEEP THE CHANCE OF THUNDERSTORMS THROUGH
MIDNIGHT. AFTER MIDNIGHT A SHORT WAVE RIDGE ENCOMPASSES THE REGION
AND END THE CHANCE OF THUNDERSTORMS...BUT FOG THEN BECOMES AND
ISSUE. WITH DEWPOINTS ABOVE THE WATER TEMPERATURE AND A BIT MORE
STABILITY FROM THE MINOR RIDGE WILL EXPECT FOG TO DEVELOP. ATTM WILL
REMAIN WITH AREAS OF FOG BUT WILL NOT INCREASE TO ANY DENSE AREAS
BELIEVING THIS WILL BE DETERMINED BY AFTERNOON RAINS. WITH SKIES
REMAINING MOSTLY CLOUDY AND FOG DEVELOPING TEMPERATURES WILL REMAIN
ABOVE NORMAL...ONLY LOWERING INTO THE UPPER 50S AND LOWER 60S.

SATURDAY AND SATURDAY NIGHT...FEW CHANGES MAD TO THIS TIME PERIOD AS
THE LONGWAVE RIDGE WILL PERSIST OVER THE ATLANTIC COAST WITH THE
TROUGH OVER THE EASTERN ROCKIES/WESTERN PLAINS. WITH DEWPOINTS IN
THE LOWER TO MIDDLE 60S AND A FEW AREAS OF INCREASING VORTICITY
ANOTHER ROUND OF THUNDERSTORMS COULD BE ON TAP. HAVE NOT GONE ABOVE
40 POPS AS 0 TO 6 KM LAPSE RATES REMAIN UNDER 6.0 C/KM AND MODEL
SOUNDING S INDICATE CAPE WHICH DOES EXIST WILL BE VERY THIN.
SATURDAY NIGHT WILL CONTINUE WITH MUCH THE SAME WITH THE GFS SHOWING
SOME CONVECTIVE FEEDBACK ISSUES. THEREFORE TRENDED TOWARD THE NAM
AND KEPT THE THUNDERSTORMS IN WITH ONLY A 40 POP.

SUNDAY AND THE REMAINDER OF THE EXTENDED...SLOW MOVING LONGWAVE
PATTERN WILL REMAIN QUASI-STATIONARY KEEPING THE ACTIVE WEATHER OVER
THE WESTERN GREAT LAKES. CONCERNS HERE ARE ON THE LAPSE RATES WHICH
ARE UNDER 6.5 C/KM AND CONVECTIVE FEEDBACK FROM THE MODELS. AS A
RESULT ONLY MINOR CHANGES HERE...WITH DECREASING THE TEMPERATURES A
FEW DEGREES THE LARGEST CHANGES.

MJP

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 3:40 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
440 PM EDT THU JUN 9 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-101000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
440 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS
NORTHEAST LOWER. THERE IS A RISK THAT SOME OF THE STRONGER STORMS
COULD PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS IN
EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE
GREATEST THREAT FOR SEVERE WEATHER IS EXPECTED GENERALLY EAST OF
I-75 AND SOUTH OF M-68.

THESE STORMS ARE EXPECTED TO WEAKEN AND DECREASE IN AREAL COVERAGE
BY SUNSET.

A CHANCE FOR THUNDERSTORMS RETURNS LATER TONIGHT ACROSS ALL OF
NORTHERN LOWER MICHIGAN AND INTO MACKINAC COUNTY OF EASTERN UPPER
MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB/SMD

The radar

The NCL Michigan radar (KAPX), 103 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Alcona

When
June 9, 5:50 PM EST
Where
Alcona County, Lost Lake Woods
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -83.433

Hail, Oscoda

When
June 9, 7:02 PM EST
Where
Oscoda County, 2 mi E of Luzerne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.617, -84.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459447, 5459448.